Article Text

PDF
44
Myasthenia gravis associated with nivolumab therapy in patient with lung adenocarcinoma
  1. Suji Prabhaharan,
  2. Abhishek Joshi,
  3. Ravindra Urkude
  1. The Townsville Hospital, Douglas, QLD, Australia

Abstract

Objectives Myasthenia gravis (MG) is an autoimmune disease caused by antibodies against the neuromuscular junction. Many medications are known to exacerbate or unmask existing MG, but only a few, such as interferon–alpha and penicillamine, are thought to induce MG. Nivolumab is a monoclonal antibody that enhances the immune response against tumours by blocking inhibitory signals of cytotoxic T-lymphocytes antigen-4 and programmed cell death-protein-1 pathways. It is indicated for treatment of metastatic non-small-cell-lung cancer, advanced melanoma and renal carcinoma.

Case A 68 years old man with history of recurrent right lung adenocarcinoma treated with lobectomy and thoracotomy in 2009 and radical chemotherapy for mediastinal metastasis in 2012. He had sacral metastasis in May 2015 and, refractory to radiotherapy and chemotherapy with pemetrexed, was started on Nivolumab 3 mg/kg (260 mg) every two weeks in April 2016. He developed intermittent ptosis and double vision which was exacerbated by activities and was worse in the evening. He noticed swallowing difficulty and generalised weakness within a few weeks. At the time of presentation, his neurological examination was remarkable for fatigable ptosis and diplopia in all directions of gaze. Based on clinical findings, MG secondary to nivolumab was suspected. MRI brain was normal and CT scan of the chest was negative for thymoma. Acetylcholine receptor (AChR) antibody and anti-MUSK antibody assays were negative. Routine nerve conduction studies were normal. Repetitive nerve stimulation was not completed due to poor pain tolerance. He was treated with Prednisolone 40 mg daily with a tapering dose for 4 weeks and pyridostigmine 60 mg three times a day. Nivolumab was discontinued immediately. He noticed improvement in his ptosis and diplopia.

Conclusions It is important for neurologists and oncologists to consider nivolumab as a possible aetiology of MG and to discontinue it before considering aggressive treatment for MG.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.